Dr. Liebman on Toxicities of BRAF Inhibitors in Melanoma | OncLive

Dr. Liebman on Toxicities of BRAF Inhibitors in Melanoma

January 31, 2020

Tracey Liebman, MD, discusses the toxicities associated with BRAF inhibitors in melanoma.

Tracey Liebman, MD, assistant professor, Ronald O. Perelman Department of Dermatology, NYU Langone School of Medicine, NYU Langone Health, discusses the toxicities associated with BRAF inhibitors in melanoma.

Treatment with BRAF inhibitors can lead to proliferation of hyperkeratotic lesions such as benign warts and malignant lesions such as cutaneous squamous cell carcinoma or keratoacanthoma. Additionally, patients can experience changes in dysplastic nevi, says Liebman. Typically, these adverse events occur within the first few months of treatment.

Additionally, some patients may develop a second primary melanoma that is not often BRAF mutated, says Liebman.

BRAF inhibitors are given to patients with BRAF-mutated advanced melanoma, explains Liebman. It is theorized that the addition of a BRAF inhibitor to BRAF wild-type cells can have a paradoxical effect and cause increased cell growth that leads to proliferation, lesions, and neoplasms, concludes Liebman.


x